Oklahoma, 2016

Tornadoes and Hail in Oklahoma, May 16, 2016

May 16, 2016 · NWS AMA · 7 events in 2 counties and zones

Severe thunderstorms developed in an unstable and sheared environment across New Mexico and moved east across portions of the Oklahoma Panhandle. Hail up to golf ball size and winds as high as 70 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed in an unstable and sheared environment across New Mexico and moved east across portions of the Oklahoma Panhandle. Hail up to golf ball size and winds as high as 70 mph were reported. Two brief tornadoes were observed by storm chasers near Felt in Cimarron County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 16, 2:32 PM CST, 27 minutes earlier.

Area forecast discussion, May 16, 2:32 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
332 PM CDT MON MAY 16 2016

.Mesoscale Update...19z special sounding analysis and update...

A severe thunderstorm was located in Union County in ne NM and this
storm is meandering ESE. This storm/other storms will likely grow
upscale into a severe cluster that will move ese across the northern
half of the Panhandles with hail to golf balls and damaging winds the
greatest threats. This re-affirms the scenario discussed in the 1235
PM mesoscale AFD.

An interesting and potentially concerning boundary has formed and can
be analyzed from Quitaque-Silverton-Happy-Umbarger-Vega-Romero. This
baroclinic zone is a result of the very stable airmass (66F at KAMA)
over much of the ern half of the TX Panhandle meeting with sfc
temps in the 80s in the sw TX Panhandle (83F at Hereford). The 19z
KAMA sounding modified for conditions along the boundary results in a
narrow corridor of 2000+ J/kg MLCAPE in a more favorably sheared
environment than that of the nrn Panhandles. While convective
initiation in this area is much more conditional and uncertain, IF
(again a big if) a supercell was to form on or encounter this
boundary, the conceptual model for low level mesocyclogenesis along a
boundary may be met in a classic way. The cool side of this nearly
stationary boundary is modifying thermodynamically and Bunker's
right moving storm motion would result in mostly streamwise ingestion
of horizontal vorticity and a reasonably long residence time with the
potential for a storm to ride the boundary. Think that the overall
chance of a supercell forming on or encountering this boundary is
low, but it is an area that will be watched closely through the
evening, especially given that this corridor includes a population of
about 250,000 people.

Outside of the narrow corridor along and 30 miles to the ne of the
boundary, the tornado threat looks less.

Simpson/Beat

&&

.Short Term...Today and Tonight...See mesoscale update above for
details on severe thunderstorm potential. Current thinking is that
convection that has recently developed in southeast Colorado should
expand and eventually accelerate southeast as an MCS with wind and
hail the main threat. The more difficult part of the forecast is
further south along sharpening boundary. 19z sounding has been
launched and a mesoscale discussion talking about this observation
will be written and sent shortly. Convection should move east of the
area after midnight with only low chances lingering in post-frontal
northeasterly flow beneath rising mid-level heights.

BRB

&&

.Long Term...Tuesday through Sunday night...A slow moving upper level
low will dig down into the desert southwest on Tuesday, becoming an
open trough on Wednesday and moving across the combined Panhandles on
Thursday. The prior passage of a cold front will keep the area under
cold air advection, with high temperatures on Tuesday through
Thursday expected to be about 20 to 25 degrees below normal for this
time of year. Overcast skies on all days with overrunning moisture
flow into the area will help keep a lid on instability on Tuesday,
though the passage of the cold core low on Wednesday and Thursday may
bring a chance for isolated to scattered thunderstorms with shower
activity. At this time, concern for severe weather is limited during
this period.

A ridge of high pressure will move over the combined Panhandles and
bring a brief respite from shower and thunderstorm activity on
Friday. Skies should clear around midday Friday, with high
temperatures expected to be in the mid 70s to mid 80s areawide.
A long wave trough with associated upper low will push across the
Great Basin during the weekend. An approaching cold front on Saturday
will once again bring low level moisture advection to the region,
bringing the potential for thunderstorms on Saturday. Progression of
this system may be slow enough that a chance for thunderstorm
activity may persist through Sunday night. Based on the progged setup
of this system, there is some indication that a dry line could set up
in eastern New Mexico and far western portions of the combined
Panhandles Saturday and Sunday. Assessing instability parameters,
there is potential for 1000-1500 J/kg of MLCAPE with 0-6 km bulk
shear being a limiting factor as present guidance only shows 20-30
kts. We will continue to monitor the development of this pattern, as
this will be when the next chance of strong to severe weather may
exist.

Bieda

&&

.Preliminary Point Temps/Pops...
Amarillo TX                78  49  57  47  59 /  20  20  20  30  30
Beaver OK                  74  47  57  45  63 /  40  80  20  20  20
Boise City OK              73  44  52  42  57 /  80  50  20  30  30
Borger TX                  78  48  57  47  61 /  20  30  20  30  30
Boys Ranch TX              82  48  56  46  59 /  20  20  20  30  30
Canyon TX                  82  47  59  47  60 /  20  20  20  30  40
Clarendon TX               77  52  62  49  62 /  30  30  20  30  30
Dalhart TX                 77  46  54  44  57 /  20  20  20  30  30
Guymon OK                  74  47  55  45  60 /  80  80  20  20  20
Hereford TX                85  48  58  46  61 /  20  20  20  30  40
Lipscomb TX                72  50  59  46  63 /  40  80  20  20  20
Pampa TX                   75  49  58  47  61 /  30  50  20  30  30
Shamrock TX                75  53  64  49  63 /  40  60  20  30  20
Wellington TX              78  55  66  50  64 /  30  40  20  30  20

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

17/98
Hazardous weather outlook, May 16, 1:31 PM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
231 PM CDT MON MAY 16 2016

OKZ001>003-TXZ001>020-170745-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
231 PM CDT MON MAY 16 2016

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE TEXAS AND
OKLAHOMA PANHANDLES THROUGH 10 PM CDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COMBINED
PANHANDLES THROUGH 10 PM CDT THIS EVENING. THUNDERSTORMS HAVE FORMED
ACROSS SOUTHEASTERN COLORADO AND NORTHEASTERN NEW MEXICO...WITH A
GENERAL MOTION OF EAST TO SOUTHEAST. FURTHER STORM FORMATION WILL
CONTINUE IN EASTERN NEW MEXICO...SOUTHEASTERN COLORADO...AND POSSIBLY
THE SOUTHWESTERN TEXAS PANHANDLE. ANY AND ALL STORMS THAT FORM AND
MOVE ACROSS THE COMBINED PANHANDLES WILL BRING A RISK OF LARGE HAIL
UP TO BASEBALL SIZE AND DAMAGING WINDS. A BRIEF TORNADO THREAT EXISTS
IN THE WATCH AREA DURING THE EARLY TO MID EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES WEDNESDAY THROUGH SUNDAY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME...BUT SOME STORMS COULD BE
STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING...WITH
EMERGENCY MANAGEMENT GROUPS PREPARED TO ACTIVATE IF THEY HAVE NOT
ALREADY DONE SO. SPOTTERS AND EMERGENCY MANAGEMENT GROUPS SHOULD
MONITOR FORECASTS AND BE PREPARED FOR POSSIBLE ACTIVATION WEDNESDAY
THROUGH SUNDAY.

BIEDA

The radar

The Amarillo radar (KAMA), 200 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cimarron

When
May 16, 2:59 PM CST
Where
Cimarron County, 4.48 mi W of Wheeless
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.710, -102.980

Quarter size hail fell 5 miles west of Wheeless.

Tornado, Cimarron

When
May 16, 3:39 PM CST to 3:40 PM CST
Where
Cimarron County, 2.76 mi NW of Felt to 2.73 mi NW of Felt
Rating
EF0
Path length
0.52 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
36.598, -102.815

Several storm chasers witnessed a brief tornado about 3 miles northwest of Felt. No damage was observed. An EF-0 rating was assigned.

Tornado, Cimarron

When
May 16, 3:57 PM CST to 3:58 PM CST
Where
Cimarron County, 1.52 mi NE of Felt to 1.81 mi NE of Felt
Rating
EF0
Path length
0.31 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
36.588, -102.765

A second brief tornado was reported by multiple storm chasers approximately two miles northeast of Felt. No damage was observed. A rating of EF-0 was assigned.

Hail, Cimarron

When
May 16, 4:01 PM CST
Where
Cimarron County, Felt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.570, -102.780

Quarter size hail fell in Felt.

Hail, Cimarron

When
May 16, 4:05 PM CST
Where
Cimarron County, 4.9 mi ENE of Felt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.600, -102.700

Golf ball size hail fell 5 miles east-northeast of Felt.

Thunderstorm Wind, Texas

When
May 16, 6:10 PM CST
Where
Texas County, 0.89 mi SW of Goodwell
Measured
54 kt (62 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.590, -101.640

A 70 mph wind gust was measured by the KVII schoolet set in Goodwell.

Thunderstorm Wind, Texas

When
May 16, 6:25 PM CST
Where
Texas County, 1.66 mi E of Goodwell
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -101.600

A 60 mph wind gust was measured by the Oklahoma mesonet site located in Goodwell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyThe tornado archive for Oklahoma, 2016Warnings in Oklahoma, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637434, 637559, 637560, 637435, 637436, 637437, 637438.